Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 20, NWS Caribou, ME

July 13, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 13, 2018, 3:12 AM EDT for Hancock County, Washington County, Maine. It took effect at Jul 13, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2018, 3:12 AM EDT (07:12 UTC)
In effect from
Jul 13, 2018, 8:00 AM EDT
Expired
Jul 13, 2018, 7:31 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WHUS41 KCAR 130712
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
312 AM EDT Fri Jul 13 2018

MEZ029-030-131515-
/O.NEW.KCAR.BH.S.0020.180713T1200Z-180714T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
312 AM EDT Fri Jul 13 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT this morning
through this evening.

* Location...Acadia National Park...Schoodic Point...Lamoine State
  Park...Castine...Roque Bluffs State Park...Quoddy Head State
  Park.

* Beach Hazard...The warm air temperatures in the upper 60s and
  low 70s may cause people to underestimate the dangers of the
  cold water temperatures which are currently only in the low to
  mid 50s.  

* Timing...Today.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

CB
2 follow-up statements
671 
WHUS41 KCAR 131032
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
632 AM EDT Fri Jul 13 2018

MEZ029-030-140000-
/O.CON.KCAR.BH.S.0020.180713T1200Z-180714T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
632 AM EDT Fri Jul 13 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park.

* Beach Hazard...The warm air temperatures in the upper 60s and 
  low 70s may cause people to underestimate the dangers of the 
  cold water temperatures which are currently only in the low to 
  mid 50s.

* Timing...Today.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
424 
WHUS41 KCAR 132331 AAA
CFWCAR

Coastal Hazard Message...UPDATED
National Weather Service Caribou ME
731 PM EDT Fri Jul 13 2018


MEZ029-030-140045-
/O.CAN.KCAR.BH.S.0020.000000T0000Z-180714T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
731 PM EDT Fri Jul 13 2018

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Caribou has cancelled the Beach
Hazards Statement.


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 13, 12:10 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 13, 12:10 AM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1210 AM EDT Fri Jul 13 2018

.SYNOPSIS...
High pressure will remain across the region through Friday. A
weak frontal system will cross the region this weekend. High
pressure will build back into the area by Monday with a return
to more humidity and warmth.

&&

.NEAR TERM /THROUGH FRIDAY/...
12:10 am update: A high height upper trough remains across the
region early this morning. There are mid level clouds
associated with the trough, especially across the eastern zones.
There are even a few showers showing up on area radars, but
they are all just to the west of Penobscot Bay. Made a few
tweaks based on the latest satellite pictures, radar, and
observations; but overall the ongoing forecast is in good shape.

Previous discussion:
High pressure will remain over the region tonight however there
is an upper level low pressure system that will remain over the
area through the night, so expect some clouds to remain. The
upper system will drift to the east on Friday however still
expect a mixture of clouds and sun during the day. Low
temperatures tonight will be around 50 in the north and mid 50s
south. Highs Friday are expected to be in the upper 70s to near
80 everywhere except the immediate coast.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
The weekend will feature a broad upper level trough sliding
across Quebec and New England. As it does so, some showers are
possible both days. On Saturday, the best chance will be in the
northern and western areas. POPs may need to be lowered a bit
for the Penobscot Valley and Downeast, but given model
uncertainty in handling this precip, didn't want to go too low.
Precip chances then die off a bit overnight. Another round of
showers are possible Sunday late morning through the afternoon
hours. Dewpoints are forecast to be higher on Sun, and combined
with a sharpening of the upper trough and potential passage of a
sfc trough, did put in a chance for thunderstorms between 15z
and 23z.

Forecast highs on Sun are generally be in the 70s, and will be near
or a bit below normal. Temps in parts of the North Woods may
struggle to get past 70 on Sun, as that area will be stuck under
more clouds and have a higher chance of precip. Highs on Sun are
forecast to surge by 5 to 10 degrees compared to Sat, thanks to
winds turning more SW-W'ly.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure will allow for sunny skies and fairly warm temps
on Mon, with highs generally in the mid to upper 80s, except
cooler along the immediate coast. A potent cold front is
forecast to cross the CWA Tue night or Wed morning, with quite a
few showers and some thunderstorms expected. Due to some
disagreements on frontal timing and QPF placement, did limit
POPs to likely at this time, and grids line up fairly well with
GYX. Precip should clear the state by Wed eve at the latest.
Much drier and slightly cooler conditions on Thursday making
for a pleasant summer day.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR conditions are expected through Friday.

SHORT TERM: VFR conditions expected to start the period Fri
night into Sat AM. Areas of MVFR CIGs likely with showers
passing through the area on Sat, with lower CIGs possible
through Sat night. More showers and a few thunderstorms possible
during the day Sun, causing localized flight category
reductions. VFR conditions return on Mon, but some widespread
MVFR to local IFR conditions expected Tue, along with some
showers and thunderstorms.

&&

.MARINE...
NEAR TERM: For winds: Will use a 50/50 blend of the Nam and Gfs
to initialize the grids and will not make any adjustments to
winds. For Waves: Chris continues to move east into the North
Atlantic. Chris passed to the west of the Banqureau Banks Buoy
(44139) earlier with highest gusts to 62 knots and max wave
heights of 30 feet. The long period swell from the system has
been arriving in local waters since early today but both the
NWPS Hanson plots and tracking grids indicate that the swell
period will continue to decrease tonight. Wave heights from
Wave Watch Boundary conditions have been running too high today
so will initialize the waves with NWPS and make some
adjustments to compensate for this. Plan to lower the SCA as
portion fetch area from Chris which directed at the coast is
very small and wave models are running too high. Total Water
Level: Have expanded the tidal range at Bangor through the
period. Along coast will decrease the Base Tide Anomaly to +0.20
going into this evening then keep it at +0.10 through the
period.

SHORT TERM: No marine concerns expected over the weekend. Seas
should remain 4 ft or less, with wind gusts well under 15 kts.

&&

.TIDES/COASTAL FLOODING...
Highest astronomical tide of the month was earlier in the
evening at 10:48 PM with new moon/spring tide. Long period
swell from Chris arriving tonight as the system passes well
east of the Gulf of Maine. Longest period waves have already
arrived early and the NWPS Hanson Plots and tracking grids
indicate that swell period will continue to decrease to around
10 seconds at the time of high tide tonight. Also wave height
forecast from wave model has been running too high. Therefore do
not plan to issue any coastal flood statement at this time.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB/Mignone/Dumont
Short Term...Kredensor
Long Term...Kredensor
Aviation...CB/Mignone/Dumont/Kredensor
Marine...CB/Mignone/Dumont/Kredensor
Tides/Coastal Flooding...Mignone
Hazardous weather outlook, Jul 12, 4:29 PM EDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
429 PM EDT Thu Jul 12 2018

MEZ001>006-010-011-015>017-031-032-130030-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
429 PM EDT Thu Jul 12 2018

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Far Northern Maine, Interior DownEast Maine, North Central
Maine, Northern Maine and West Central Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-130030-
Coastal Hancock-Coastal Washington-
429 PM EDT Thu Jul 12 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

Long period southeast swell from a tropical system that has passed well
east of the area will continue to produce moderate rip currents and
the potential for random higher sneaker waves this evening. Very
minor splash over is possible at high tide this evening due to a
large astronomical high tide and long period swells.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-130030-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
429 PM EDT Thu Jul 12 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.